Alabama, 2006

Flash Flood and Hail in Alabama, April 19, 2006

April 19, 2006 · NWS HUN · 23 events in 5 counties and zones

21 hail, 1 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 19, 1:27 AM CST, 7 hours 13 minutes earlier.

Area forecast discussion, Apr 19, 1:27 AM CST, 7 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
227 AM CDT WED APR 19 2006

.SHORT TERM...THROUGH FRIDAY...
SO FAR SO GOOD ON THE RADAR SCOPES THIS MORNING...WITH BOTH GWX AND
HTX 88-DS SHOWING FAIRLY QUIET CONDITIONS. A BAND OF MID-LVL CLOUDS
HAS EVOLVED INTO A FEW SHRA AS IT MOVES INTO MORE UNSTABLE AIR...
INDICATED BY A LOW-LVL THETA-E RIDGE IN PLACE ACROSS AL. EARLY AM
SFC ANALYSIS SHOWS LOW PRESSURE CENTERED NEAR KPAH...A STRONG COLD
FRONT EXTENDING SW FROM THE FRONT TO NEAR KDFW...AND A WARM FRONT
EXTENDING ACROSS KY THEN SOUTH ALONG THE AL-GA STATE LINE. THIS
FRONT WILL PLAY A MAJOR ROLE IN TODAYS FCST AS IT DID LAST NIGHT.

WILL HAVE TO GET OUR SUMMER FORECASTING CAPS ON...WITH A HIGHLY
UNSTABLE VERY SUMMER-LIKE PATTERN EXPECTED THRU FRIDAY. EXPECT SCTD
SHRA/TSRA TO ERUPT NEARLY EVERY AFTN...ESPECIALLY TODAY AND FRIDAY.
MESOSCALE FOCUSING MECHANISMS WILL BE THE DOMINANT ISSUE TODAY
PENDING OUTFLOWS FROM LAST NIGHTS SVR CONVECTION AND THE FRONT NEAR
THE GA/AL LINE. MODEL CAPES ARE PROGGED TO GO THRU THE ROOF /IN THE
3-5 KJ/KG RANGE/ ANTICIPATING TEMPS NEAR 90 AND DEWPTS 65-70. THE
DEWPTS MAY BE A TAD HIGH SINCE WE HAVE MIXED OUT SOME LLVL MOISTURE
MOST DAYS THIS WEEK BUT TEMPS LOOK RIGHT ON TARGET. WILL GO A DEGREE
OR TWO ABOVE MOS AND MENTION NEAR RECORD HIGHS IN THE ZFP AGAIN /HSV
RECORD 92/1925...MSL 90/1917/. ASSUMING TSRA DO DEVELOP...CONDITIONS
CONTINUE TO LOOK FAVORABLE FOR ISOLD SVR WITH LG HAIL/DMG WINDS THE
MAIN THREATS. TORNADOES ARE DOUBTFUL WITH UNIDIRECTIONAL FLOW AND
MINIMAL SPEED SHEAR...BUT CANT BE RULED OUT NEAR THE WARM FRONT
WHERE SRH WILL BE ENHANCED. ERN/NRN SECTIONS OF THE CWFA LOOK TO BE
FAVORED AREAS FOR DEVELOPMENT CONSIDERING THE BOUNDARIES MENTIONED
ABOVE AND WILL SHOW THIS WITH POPS...GOING 30-50 PCT AS A 1ST GUESS.

AGAIN MUCH LIKE SUMMER...EXPECT TO SEE SOME CONVECTION LINGER INTO
THE EVENING HOURS...BUT SUNSET SHOULD SEE STABILIZATION AND A DROP
IN ACTIVITY FOR MOST AREAS. A FEW SHRA/TSRA WILL STILL BE POSSIBLE
OVERNIGHT AND WILL ALLOW FOR THIS IN THE GRIDS. WILL GO FAIRLY
CONSERVATIVE WITH LOWS BOTH TONIGHT AND THU NIGHT SINCE ATMOSPHERE
MAY GET WORKED OVER...BUT EXPECT UNSEASONABLY WARM/MUGGY NIGHTS TO
CONTINUE AND WILL TREND ABOVE/ON THE WARM SIDE OF GUIDANCE.

FRIDAY LOOKS LIKE THE BEST CHANCE OF PCPN WITH A STILL-UNSTABLE
AIRMASS AND AN APPROACHING COLD FRONT. HAVE GONE WITH 50 POPS FOR
NOW BUT MAY RAISE THEM TO LIKELY BEFORE ISSUANCE. THURSDAY APPEARS
TO BE MORE UNCERTAIN...WITH MESOSCALE BOUNDARIES AGAIN LIKELY TO
DICTATE COVERAGE AND FAVORED AREAS. BOTH NAM AND GFS DEPICT A WEAK
MID-LVL SHORTWAVE MOVING THROUGH THE AREA. 12KM NAM ATTEMPTS TO
MODEL THIS SCTD ACTIVITY BUT PROBABLY SHOWS TOO MUCH CLOUD COVER...
WHILE THE NASA WRF INTERESTINGLY LIMITS PCPN TO THE GULF COAST.
TOUGH TO IGNORE THE UNSTABLE AIRMASS...AND WILL RAISE TO 30
POPS...BUT ITS TOO EARLY TO GET ANY MORE SPECIFIC THAN THAT. IN
TRYING TO MODEL THE SCTD CONVECTION...MODELS HOLD ON TO TOO MUCH
CLOUD COVER AND SHOW MUCH COOLER TEMPS FOR THURSDAY. MODELS HAVE
BEEN TOO COOL THROUGHOUT THIS HEAT WAVE AND BELIEVE THEY ARE
OVERDOING CLOUD COVER THU...SO WILL TREND 4-5 DEGREES ABOVE GUIDANCE
FOR HIGHS. MORE WIDESPREAD CLOUDINESS AND SLIGHTLY COOLER TEMPS LOOK
MORE REASONABLE ON FRIDAY.

.LONG TERM...SATURDAY THROUGH TUESDAY...
FRONT SHOULD FINALLY MOVE THROUGH THE AREA BY SATURDAY MORNING...
THOUGH THE MAIN CUTOFF LOW OVER THE UPPER MIDWEST/GREAT LAKES WILL
BE SLOWER TO MOVE OUT. A SECONDARY TROUGH/COLD FRONT WILL MOVE INTO
THE AREA SUNDAY NIGHT BRINGING ANOTHER LOW CHANCE FOR RAIN...BUT THE
FRONT WILL STALL OUT NEAR THE AREA MONDAY...PLACING THE AREA IN
ANOTHER UNSETTLED PATTERN WITH LOW POPS CONTINUING INTO TUESDAY.
TEMPS SHOULD RETURN A LITTLE CLOSER TO NORMAL...WITH NO INDICATIONS
OF ANOTHER HEAT WAVE LIKE THIS ONE.

ALL IN ALL EXTENDED LOOKED PRETTY GOOD. MADE ONLY SOME CHANGES TO
POPS IN LINE WITH NEW DATA.
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    90  65  85  64 /  40  20  30  20
SHOALS        91  65  85  63 /  40  20  30  20
CULLMAN APT   88  63  85  64 /  30  20  30  20
FAYETTEVILLE  88  63  84  63 /  50  30  30  20
FORT PAYNE    86  65  85  62 /  50  30  30  20
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

BCC
Hazardous weather outlook, Apr 19, 4:00 AM CST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
500 AM CDT WED APR 19 2006

ALZ001>010-016-TNZ076-096-097-191800-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
500 AM CDT WED APR 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

THE AREA WILL BE IN AN UNSTABLE WARM SECTOR WITH A COLD FRONT TO
THE WEST OVER THE MID-MISSISSIPPI VALLEY...AND A WARM FRONT TO THE
EAST NEAR THE GEORGIA BORDER.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND PERSIST INTO
THE EVENING HOURS. ISOLATED THUNDERSTORMS MAY BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WIND THE MAIN THREATS.

DUE TO THE PROXIMITY OF THE WARM FRONT...THUNDERSTORMS MAY TEND TO
FOCUS MORE IN NORTHEAST ALABAMA NEAR THE GEORGIA BORDER AND OVER
PARTS OF SOUTHERN MIDDLE TENNESSEE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE AREA WILL REMAIN IN THE WARM SECTOR THURSDAY WITH SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS. ISOLATED THUNDERSTORMS COULD
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND.

THE COLD FRONT WILL PUSH INTO THE AREA ON FRIDAY...BRINGING AN
INCREASED CHANCE FOR RAIN BUT ALSO A SLIGHT RISK OF SEVERE
THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS POSSIBLE THIS AFTERNOON.

SCHAUB

In the hours before

Special weather statement, Apr 19, 7:49 AM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
849 AM CDT WED APR 19 2006

TNZ097-191405-
FRANKLIN-
849 AM CDT WED APR 19 2006

...SIGNIFICANT WEATHER ALERT FOR EASTERN FRANKLIN COUNTY UNTIL 905
AM CDT...

AT 847 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF WINCHESTER...MOVING
SOUTHEAST AT 35 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  COWAN.
  SEWANEE.
  ST. ANDREWS.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10

The radar

The Northeast Alabama radar (KHTX), 37 km away, was scanning. The volume nearest the first event began at 14:40 UTC.

Open the radar archive at this moment

Event by event

21 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Jackson

When
April 19, 8:40 AM CST
Where
Jackson County, 3 mi ENE of Bridgeport
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.967, -85.683

Quarter size hail was reported.

Hail, Jackson

When
April 19, 10:25 AM CST
Where
Jackson County, Stevenson
Measured
1.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
34.867, -85.850

Golf ball size hail was reported.

Hail, Jackson

When
April 19, 10:28 AM CST
Where
Jackson County, Stevenson
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.867, -85.850

Quarter size hail was reported.

Hail, Jackson

When
April 19, 10:49 AM CST
Where
Jackson County, Rosalie
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.700, -85.883

Quarter size hail was reported to be covering the ground.

Hail, Dekalb

When
April 19, 10:57 AM CST
Where
Dekalb County, Sylvania
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.567, -85.833

Quarter size hail was reported.

Thunderstorm Wind, Dekalb

When
April 19, 11:00 AM CST
Where
Dekalb County, Sylvania
Measured
60 kt (69 mph) estimated sustained
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
34.567, -85.833

Thunderstorm winds heavily damaged a roof to a home.

Hail, Dekalb

When
April 19, 12:25 PM CST
Where
Dekalb County, Portersville
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.317, -85.817

Quarter size hail was reported at the intersection of highway 11 and county road 83.

Hail, Morgan

When
April 19, 1:35 PM CST
Where
Morgan County, Hulaco
Measured
1.25 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.317, -86.600

Half dollar size hail was reported.

Hail, Dekalb

When
April 19, 3:05 PM CST
Where
Dekalb County, Arona
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.217, -86.083

Golf ball size hail was reported.

Hail, Cullman

When
April 19, 3:34 PM CST
Where
Cullman County, 1 mi NW of Cullman
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.200, -86.850

Quarter size hail was reported.

Hail, Cullman

When
April 19, 3:45 PM CST
Where
Cullman County, Jones Chapel
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.217, -87.050

Penny size hail was reported.

Hail, Cullman

When
April 19, 4:18 PM CST
Where
Cullman County, Hanceville
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.067, -86.767

Quarter size hail was reported.

Hail, Marshall

When
April 19, 4:19 PM CST
Where
Marshall County, 1 mi S of Albertville
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.250, -86.217

Nickel size hail was reported.

Hail, Marshall

When
April 19, 4:21 PM CST
Where
Marshall County, Albertville
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
34.267, -86.217

Quarter size hail was reported and covering the ground.

Hail, Marshall

When
April 19, 4:25 PM CST
Where
Marshall County, Mc Ville
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
34.283, -86.133

Quarter size hail was reported.

Hail, Marshall

When
April 19, 4:30 PM CST
Where
Marshall County, Boaz
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.200, -86.167

Quarter size hail was reported.

Hail, Cullman

When
April 19, 4:41 PM CST
Where
Cullman County, Hanceville
Measured
0.88 in hail
Reported by
COOP STATION
Coordinates
34.067, -86.767

Coop observer reported that nickel size hail was occurring and covered the ground.

Hail, Marshall

When
April 19, 4:44 PM CST
Where
Marshall County, Boaz
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.200, -86.167

Walnut size hail reported.

Hail, Cullman

When
April 19, 6:15 PM CST
Where
Cullman County, Arkadelphia
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.900, -86.967

Nickel size hail was reported.

Hail, Cullman

When
April 19, 7:09 PM CST
Where
Cullman County, Hanceville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.067, -86.767

Penny size hail was reported.

Hail, Cullman

When
April 19, 8:03 PM CST
Where
Cullman County, Bremen
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.983, -86.967

Nickel size hail was reported.

Flash Flood, Cullman

When
April 19, 8:37 PM CST to 9:30 PM CST
Where
Cullman County, Hanceville
Reported by
EMERGENCY MANAGER
Coordinates
34.067, -86.767

Twelve to fifteen inches of water was reported over highways 91 and 31 in this vicinity.

Hail, Morgan

When
April 19, 11:24 PM CST
Where
Morgan County, 1 mi SW of Hartselle
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.417, -86.950

Nickel size hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5499485, 5499487, 5499486, 5499488, 5499489, 5499490, 5499491, 5499571, 5499572, 5499573, 5499574, 5499580, 5499581, 5499578, 5499575, 5499576, 5499579, 5499577, 5499582, 5499583, 5499585, 5499584, 5499586.